Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 17, 2018, 10:07 AM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 83 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 10:07 AM CDT (15:07 UTC)
- Expired
- May 17, 2018, 11:30 AM CDT
- In force
- 83 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beaver County, OK, Lipscomb County, TX
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:10 AM CDT | HAIL 1.75 | 5 E Floris, OK | |
| May 17, 10:15 AM CDT | HAIL 1.75 | 6 E Floris, OK | |
| May 17, 10:27 AM CDT | HAIL 0.88 | Higgins, TX | |
| May 17, 10:46 AM CDT | HAIL 0.75 | 3 N Beaver, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
858
WUUS54 KAMA 171507
SVRAMA
OKC007-TXC295-171630-
/O.NEW.KAMA.SV.W.0055.180517T1507Z-180517T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1007 AM CDT THU MAY 17 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Beaver County in the Panhandle of Oklahoma...
Lipscomb County in the Panhandle of Texas...
* Until 1130 AM CDT
* At 1007 AM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Floris to 6 miles west of
Lipscomb to 4 miles northeast of Glazier, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Lipscomb, Beaver, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Elmwood, Mocane, Slapout and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3606 10000 3606 10037 3700 10076 3700 10000
TIME...MOT...LOC 1507Z 276DEG 19KT 3684 10062 3622 10038 3606 10022
HAIL...1.25IN
WIND...60MPH
$$
LG4 follow-up statements
831
WWUS54 KAMA 171530
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1030 AM CDT THU MAY 17 2018
OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1030 AM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR BEAVER AND LIPSCOMB COUNTIES...
At 1030 AM CDT, severe thunderstorms were located along a line
extending from Forgan to near Lipscomb to 5 miles west of Higgins,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Lipscomb, Beaver, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Elmwood, Mocane, Slapout and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3606 10000 3606 10037 3700 10076 3700 10000
TIME...MOT...LOC 1530Z 240DEG 12KT 3693 10056 3626 10031 3611 10012
HAIL...1.25IN
WIND...60MPH
$$
LG818
WWUS54 KAMA 171549
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1049 AM CDT THU MAY 17 2018
OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1049 AM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN BEAVER AND EASTERN LIPSCOMB COUNTIES...
At 1049 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Forgan to 4 miles northeast of
Lipscomb to Higgins, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Lipscomb, Beaver, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Mocane and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3606 10022 3700 10067 3700 10000 3606 10000
TIME...MOT...LOC 1549Z 234DEG 13KT 3696 10049 3629 10024 3614 10005
HAIL...1.50IN
WIND...60MPH
$$
LG671
WWUS54 KAMA 171603
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1103 AM CDT THU MAY 17 2018
OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1103 AM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN BEAVER AND EASTERN LIPSCOMB COUNTIES...
At 1102 AM CDT, severe thunderstorms were located along a line
extending from Beaver to 7 miles southwest of Follett, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Beaver, Forgan, Follett, Higgins, Darrouzett, Gate, Knowles, Mocane
and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3606 10018 3700 10065 3700 10000 3606 10000
TIME...MOT...LOC 1602Z 220DEG 26KT 3682 10049 3636 10023
HAIL...1.25IN
WIND...60MPH
$$
LG599
WWUS54 KAMA 171611
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1111 AM CDT THU MAY 17 2018
OKC007-TXC295-171630-
/O.CON.KAMA.SV.W.0055.000000T0000Z-180517T1630Z/
Beaver OK-Lipscomb TX-
1111 AM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EASTERN BEAVER AND EASTERN LIPSCOMB COUNTIES...
At 1111 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Beaver to 5 miles northeast of
Lipscomb, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Forgan, Follett, Higgins, Darrouzett, Gate, Knowles, Mocane and
Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3606 10017 3700 10060 3700 10000 3606 10000
TIME...MOT...LOC 1611Z 252DEG 20KT 3676 10042 3629 10019
HAIL...1.75IN
WIND...60MPH
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:50 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 17, 6:50 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 650 AM CDT Thu May 17 2018 .AVIATION... For the 12Z TAFs, south and southeast winds are forecast to increase and become gusty by mid morning and persist through most of this fcst cycle. Showers and thunderstorms are expected to develop across much of the OK and TX Panhandles later this afternoon and continue into the evening hours, with KGUY and KAMA having the greatest likelihood of being impacted. Andrade && .PREV DISCUSSION... /Issued 502 AM CDT Thu May 17 2018/ DISCUSSION... Potential for severe thunderstorms this afternoon and evening across most of the Texas and Oklahoma Panhandles. Very few changes have been made to the forecast. Thunderstorm coverage expected to be higher than that of Wednesday, due to stronger moist low-level flow and an incoming upper-level jet streak in diffluent flow. MUCAPE values exceeding 3000 J/kg are possible with shear values of 30 to 60 kt expected late this afternoon and early evening. Dryline is expected to hold close to the New Mexico state line this afternoon, with a westward retreat early this evening as southeast low-level jet develops and intensifies. Severe threat should come to an end by midnight. On Friday, dryline expected to mix farther east into Panhandles, with thunderstorm chances confined to the eastern half of forecast area during the afternoon and evening. Another upper-level jet streak will assist in pushing dryline to far eastern sections Friday night before polar cold front moves in from the northwest late Friday night and Saturday. Front may be poised across southeast sections Saturday afternoon and Saturday night, providing additional support for thunderstorms. Residual moisture across southern sections may support thunderstorms on Sunday. Pops offered by Blend in later periods exhibit unrealistic distribution of values. Have smoothed and leaned toward WPC guidance Sunday night and beyond, with generally southern sections being favored for showers and thunderstorms. 03 Cockrell FIRE WEATHER... Elevated fire weather conditions are expected west of the dryline today across the far western Panhandles. Thunderstorm developing along the dryline may initially be high-based and produce low precipitation, thus dry lightning can't be ruled out this afternoon and evening in western sections. Depending upon rainfall today and tonight, elevated to critical fire weather conditions are possible Friday afternoon across the western half of the Panhandles with drier conditions and breezy southwest winds. Haines index values of 5 to 6 can be expected both days. 03 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, May 17, 4:16 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 416 AM CDT Thu May 17 2018 OKZ001>003-TXZ001>020-317-172130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 416 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected across much of the area. Some storms that develop will have the potential to become strong to severe, especially this afternoon and evening. The main threats will be hail up to the size of golf balls and winds up to around 65 MPH. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Wednesday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with the main hazards being large hail and strong winds. Elevated fire weather conditions are expected today across the far western parts of the Panhandles. Elevated to critical fire weather conditions may develop on Friday across the western half of the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions today across the far western parts of the Panhandles, and for elevated to critical fire weather conditions on Friday across the western half of the Panhandles. Cockrell
In the hours before
Special weather statement, May 17, 9:17 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Amarillo TX 917 AM CDT THU MAY 17 2018 TXZ005-010-171515- Hemphill TX-Lipscomb TX- 917 AM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND NORTHERN HEMPHILL COUNTIES UNTIL 1015 AM CDT... At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over Canadian, moving east at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Canadian, Higgins, Glazier and Lake Marvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3583 10044 3603 10047 3618 10000 3575 10000 TIME...MOT...LOC 1416Z 250DEG 10KT 3595 10039 LG
Special weather statement, May 17, 10:00 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1000 AM CDT THU MAY 17 2018
OKZ003-TXZ005-010-171530-
Beaver OK-Hemphill TX-Lipscomb TX-
1000 AM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 1030 AM CDT...
At 959 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Floris to 8 miles west of
Lipscomb to near Glazier. Movement was northeast at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lipscomb, Beaver, Booker, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Elmwood, Floris, Glazier, Mocane and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3596 10000 3593 10025 3622 10048 3637 10055
3650 10055 3650 10061 3700 10083 3700 10000
TIME...MOT...LOC 1459Z 234DEG 13KT 3679 10064 3627 10042 3604 10023
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 79 min |
| May 16, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 59 min |
| May 16, 8:28 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 62 min |
| May 16, 9:06 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 40 min |
| May 16, 9:37 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| May 17, 9:17 AM CDT | Special Weather Statement | AMA | Hemphill | 58 min |
| May 17, 10:00 AM CDT | Special Weather Statement | AMA | Lipscomb | 30 min |
| May 17, 11:15 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 90 min |
| May 17, 3:59 PM CDT | Special Weather Statement | AMA | Deaf Smith | 31 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Randall | 45 min |
| May 17, 4:49 PM CDT | Special Weather Statement | AMA | Moore | 41 min |
| May 17, 4:51 PM CDT | Special Weather Statement | AMA | Oldham | 39 min |
| May 17, 4:59 PM CDT | Special Weather Statement | AMA | Moore | 46 min |
| May 17, 5:09 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 66 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 59 min |
| May 17, 5:34 PM CDT | Special Weather Statement | AMA | Carson | 26 min |
| May 17, 5:47 PM CDT | Special Weather Statement | AMA | Moore | 28 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Hutchinson, Moore | 46 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Wheeler | 38 min |
| May 17, 6:46 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 74 min |
| May 17, 5:14 PM CDT | Special Weather Statement | AMA | Texas | 31 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 54 min |
| May 17, 6:10 PM CDT | Special Weather Statement | AMA | Texas | 35 min |
| May 17, 6:15 PM CDT | Special Weather Statement | AMA | Texas | 30 min |
| May 17, 6:50 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.